The Michigan Mathematical Journal

Lefschetz fibrations on knot surgery 4-manifolds via Stallings twist

Jongil Park and Ki-Heon Yun

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Michigan Math. J., Volume 66, Issue 3 (2017), 481-498.

First available in Project Euclid: 15 June 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57N13: Topology of $E^4$ , $4$-manifolds [See also 14Jxx, 32Jxx] 57R17: Symplectic and contact topology 53D35: Global theory of symplectic and contact manifolds [See also 57Rxx] 57M07: Topological methods in group theory


Park, Jongil; Yun, Ki-Heon. Lefschetz fibrations on knot surgery 4-manifolds via Stallings twist. Michigan Math. J. 66 (2017), no. 3, 481--498. doi:10.1307/mmj/1497513628.

Export citation


  • [Aur06] D. Auroux, Mapping class group factorizations and symplectic 4-manifolds: some open problems, Problems on mapping class groups and related topics, Proc. Sympos. Pure Math., 74, pp. 123–132, Amer. Math. Soc., Providence, RI, 2006.
  • [Bay14] R. I. Baykur, Inequivalent Lefschetz fibrations and surgery equivalence of symplectic 4-manifolds, J. Symplectic Geom., 14 (2016), 671–686.
  • [Bon83] F. Bonahon, Ribbon fibred knots, cobordism of surface diffeomorphisms and pseudo-Anosov diffeomorphisms, Math. Proc. Cambridge Philos. Soc. 94 (1983), no. 2, 235–251.
  • [Cad98] C. A. Cadavid, On a remarkable set of words in the mapping class group, Ph.D. Thesis, The University of Texas at Austin, ProQuest LLC, Ann Arbor, MI, 1998.
  • [Don99] S. K. Donaldson, Lefschetz pencils on symplectic manifolds, J. Differential Geom. 53 (1999), no. 2, 205–236.
  • [FS98] R. Fintushel and R. Stern, Knots, links, and $4$-manifolds, Invent. Math. 134 (1998), no. 2, 363–400.
  • [FS04] R. Fintushel and R. Stern, Families of simply connected 4-manifolds with the same Seiberg–Witten invariants, Topology 43 (2004), no. 6, 1449–1467.
  • [GK90] D. Gabai and W. H. Kazez, Pseudo-Anosov maps and surgery on fibred $2$-bridge knots, Topology Appl. 37 (1990), no. 1, 93–100.
  • [GS99] R. Gompf and A. Stipsicz, $4$-manifolds and Kirby calculus, American Mathematical Society, Providence, RI, 1999.
  • [Gur04] Y. Gurtas, Positive Dehn twist expressions for some new involutions in mapping class group, 2004, arXiv:math.GT/0404310.
  • [Har82] J. Harer, How to construct all fibered knots and links, Topology 21 (1982), no. 3, 263–280.
  • [Hum79] S. Humphries, Generators for the mapping class group, Topology of low-dimensional manifolds (Proc. second sussex conf., Chelwood Gate, 1977), Lecture Notes in Math., 722, pp. 44–47, Springer, Berlin, 1979.
  • [Kas80] A. Kas, On the handlebody decomposition associated to a Lefschetz fibration, Pacific J. Math. 89 (1980), no. 1, 89–104.
  • [Kor01] M. Korkmaz, Noncomplex smooth 4-manifolds with Lefschetz fibrations, Int. Math. Res. Not. 3 (2001), 115–128.
  • [Mat96] Y. Matsumoto, Lefschetz fibrations of genus two—a topological approach, Topology and Teichmüller spaces, Katinkulta, 1995, pp. 123–148, World Sci. Publishing, River Edge, NJ, 1996.
  • [PY09] J. Park and K.-H. Yun, Nonisomorphic Lefschetz fibrations on knot surgery 4-manifolds, Math. Ann. 345 (2009), no. 3, 581–597.
  • [PY11] J. Park and K.-H. Yun, Lefschetz fibration structures on knot surgery 4-manifolds, Michigan Math. J. 60 (2011), no. 3, 525–544.
  • [Smi98] I. Smith, Symplectic geometry of Lefschetz fibrations, Ph.D. thesis, University of Oxford, 1998.
  • [Sta78] J. Stallings, Constructions of fibred knots and links, Algebraic and geometric topology (Proc. Sympos. Pure Math., Stanford Univ., Stanford, Calif., 1976), part 2, Proc. Sympos. Pure Math., XXXII, pp. 55–60, Amer. Math. Soc., Providence, RI, 1978.
  • [Sti99] A. I. Stipsicz, On the number of vanishing cycles in Lefschetz fibrations, Math. Res. Lett. 6 (1999), no. 3–4, 449–456.
  • [Ush06] M. Usher, Minimality and symplectic sums, Int. Math. Res. Not. 2006 (2006), Art. ID 49857.
  • [Yun08] K.-H. Yun, Twisted fiber sums of Fintushel–Stern’s knot surgery 4-manifolds, Trans. Amer. Math. Soc. 360 (2008), no. 11, 5853–5868.